Wyoming, 2003

Wildfire in Wyoming, July 18 to 29, 2003

July 18 to 29, 2003 · NWS RIW · 1 event in 1 county or zone

The Amethyst wildfire was started by dry lightning. Several nature trails had to be closed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Amethyst wildfire was started by dry lightning. Several nature trails had to be closed. A total of 315 acres were burned. The estimated cost of fighting the fire was 650 thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 18, 2:31 AM MST, 9 hours 29 minutes earlier.

Area forecast discussion, Jul 18, 2:31 AM MST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MDT THU JUL 17 2003

.TODAY THROUGH SUNDAY NIGHT...
WEAK SHORTWAVE WORKING EAST THROUGH THE CWFA EARLY THIS MORNING.
KRIW 88D SHOWS LINE EXTENDING FROM NEAR WORLAND TO NORTHERN
SWEETWATER COUNTY WITH SOME LIGHTNING NOTED ON THE SOUTHERN THIRD.
SEVERAL OUTFLOW BOUNDARIES HAVE INTERACTED SINCE MID-EVENING
ALLOWING FOR INTENSIFICATION OVER THE WIND RIVER BASIN. THIS
CONVECTION SHOULD WEAKEN AND CONTINUE TO PROGRESS EAST OF THE CWFA BY
SUNRISE. STEADY STREAM OF MOISTURE...INCLUDING CLAUDETTE REMNANTS...
WILL STREAM NORTH FROM THE DESERT SOUTHWEST TODAY. EMBEDDED
SHORTWAVES WILL AID INSTABILITY...AS WILL THE SURFACE MOISTURE THAT
HAS PUSHED INTO EAST SECTIONS OF THE CWFA. PW VALUES TO OUR SOUTH AND
SOUTHWEST RANGING FROM 0.80 INCHES TO AROUND 1.00 INCH. BOTTOM
LINE...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE
WEEKEND. HIGH CENTERED OVER THE SOUTHERN ROCKIES WILL CONTINUE TO
KEEP THIS PATTERN ACTIVE THROUGH THE WEEKEND. PREVIOUS GRIDDED FIELDS
HANDLED THIS TREND WELL. MAINLY TWEAKED TEMPS AND DEW POINTS WITH
THIS PACKAGE. RIDGE WILL SLIDE SLIGHTLY WEST BY SUNDAY ALLOWING FOR A
NORTHWEST FLOW ALOFT OVER THE NORTHERN TIER OF COUNTIES. ANOTHER WEAK
SURFACE BOUNDARY NUDGES SOUTH ACROSS THE EAST ZONES ON SUNDAY...SO
BETTER CHANCE OF PRECIP WILL AGAIN BE OUT THAT WAY.  CNJ

.MONDAY THROUGH THURSDAY...
UPPER HIGH REMAINS ANCHORED ACROSS THE SOUTHWEST US THROUGH EXTENDED
PERIOD. SYSTEMS TOPPING RIDGE TO THE NORTH WILL NEED TO BE MONITORED
FOR ISOLATED CONVECTION...BUT NOT WORTH A MENTION AT THIS POINT. FOR
NOW...OVERALL DRY FORECAST LOOKS REASONABLE WITH THE HEAT
PERSISTING.

.RIW...NONE.
Hazardous weather outlook, Jul 18, 4:27 AM MST, 7 hours 33 minutes before
WYZ001>020-022>030-191300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
527 AM MDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Park

When
July 18, 12:00 PM MST to July 29, 6:00 PM MST
Where
Park County, 30 mi NNW of Pahaska Tepee
Reported by
PARK/FOREST SERVICE
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379616.